Aa
Aa
A
A
A
Close
Avatar universal

Specialist and Prescriptions

Are some pain specialist not able to write a prescription for methadone?
11 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Good question. In my opinion methadone is a last ditch effort. Also ever doc is different why do you ask.

You've peeked my curiosity
Helpful - 0
Avatar universal
Trying to figure out why this new pain specialist that I went to..to get off methadone would change me to morphine instead of lower my doses of methadone. It's been awful for me.  He just seems to get too upset when I tell him I can't take the morphine and he has just continued to increase it.  Then put me on fentany patches. I've told him over and over I don't want to continue on the morphine. He just kept saying that this didn't make any sense. Since I continue to do so badly, he has started talking about sending me somewhere else  to get off morphine.  
Helpful - 0
Avatar universal
I don't know your situation but I found that doctors are like any other profession. When my primary care doc of 12 years retired, it took several weeks of talking to other doctors to find the right one for me. There are a bunch of script writers out there. The primary care doc I have actually spends time listening to me and discusses options. The same holds true with my pain management doc. Every physician shares all my information so they know everything. I hope this helps.
Helpful - 0
Avatar universal
Playing devils advocate here......

Methadone has a long half life. So I'm wondering if he switched you to morphine to shorten the lifespan of the med...methadone has a long half life. Where you can matabolize morphine faster.

What symptoms are you experincing. Are you feeling withdrawls.
Helpful - 0
Avatar universal
Yes.  I've been in withdrawals now for 5 weeks.  I was taking 20 to 25mg of methadone per day.  He changed me to morphine and then to fentanyl patches 50mcg.  He now has me wearing 2 at a time.  He says it withdrawals.  I don't know.  I've never felt this way.  I don't know if that's it or I'm having side effects from the new drugs.  
Helpful - 0
Avatar universal
Hi lene. When you say you've never felt this way... what symptoms are you having? It could be withdrawal or it could be side affects...depends on your symptoms...
Helpful - 0
Avatar universal
Before he had me put on the 2 patches my heart was racing, nauseated, fatigue, whole well being was off.  I just felt like I couldn't stand my body.  With the 2 patches I'm better, but still nauseated, fatigue and just don't feel well. I've been out of work for a week and I don't feel near ready to go back.  My doctor didn't understand why I was out of work.  That tells me he doesn't have a clue how bad this is for me. I wish I had stays with the doctor that gave me the methadone and tapered myself.
Helpful - 0
82861 tn?1333453911
It sounds like withdrawal to me.  Meds like methadone that have a very long half life are notoriously difficult to discontinue.  If you can tough it out, your symptoms will eventually go away.  Of course, then you can look forward to doing it all again with your next taper depending on how fast you do it.  Detox is one of those things that you have to constantly tell yourself that you know you're going to feel awful, but it will be OK because it's only temporary.

I was on the fentanyl patch for several years and I just got sick and tired of being tied to it and the monthly doctor visits, so I made the decision to taper off.  It took a very long time and two tries with the final jump but I finally did it and don't regret it one bit.  What pain relief I was still getting from it wasn't worth all the other BS of using it.  
Helpful - 0
Avatar universal
I've just been on patches for 11 days.  I know I don't want to con't on it, but I've tried going without it already and it's awful.   I don't know what to do, if I don't wear them, my doctor probably won't help me anymore.  I'm going back to see him on Tuesday.  It just makes me sick to know I will have to go through another withdrawal.  I tried taking the methadone on and off for about 6 months.  Only able to take two 10mg. for 3 months.  How much longer will I probably be in withdrawals from it?
Helpful - 0
82861 tn?1333453911
There's no way to tell how long your symptoms will last.  It's so different for everyone depending on age, weight, metabolism, how long you've been on opiate therapy - there are just too many variables.  I would say your best bet is to stick with the patch for now and not try to change to another medication again.  It's going to take time for you to get used to any new med and each time you switch you'll go through some kind of side effects or withdrawal.  One thing you might want to check is your blood pressure.  If it's elevated, you have difficulty sleeping along with restless legs, you're having withdrawal symptoms.  If you're sleeping like a rock, you're overmedicated.  Hot and cold flashes can happen either way.  

The idea behind these long-acting meds like methadone and fentanyl is to keep a stable dose constantly in your system so you don't have pain spikes - or at least keep them minimized.  Playing around with your dose or removing the patch guarantees that you'll go into withdrawal.  If you think you can tough out another two weeks on the patch, maybe your doctor can give you something for the nausea so you can go back to work?
Helpful - 0
Avatar universal
Thanks for your comments.  Since I've learned how bad the w/d's are, I just can't stand these patches on me.  I'm trying to hang in there.  I going back to the doctor on Tuesday.  I'll see what he has to say this time.  I'm not too sure about him yet.   It's been 5 wks of hell.  He changed my meds three times.  I don't know how much more I can take.  I already had something on hand for the nauesa.  It would have really been bad w/o it. I am having hot flashes.  Don't know about blood pressure.  Legs had been alright today.  I still do not have any energy and feel really bad.    
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches